Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 27, NWS Dodge City, KS

May 5, 2019Seward County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 5, 2019, 5:46 PM CDT for Seward County, Stevens County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2019, 5:46 PM CDT (22:46 UTC)
Expired
May 5, 2019, 6:30 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 107 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 5:50 PM CDTHAIL 16 Nne Hugoton, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 4:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
1895 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

850 
WUUS53 KDDC 052246
SVRDDC
KSC175-189-052330-
/O.NEW.KDDC.SV.W.0027.190505T2246Z-190505T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
546 PM CDT Sun May 5 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Seward County in southwestern Kansas...
  Northeastern Stevens County in southwestern Kansas...

* Until 630 PM CDT.

* At 546 PM CDT, a severe thunderstorm was located near Moscow,
  moving east at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Kismet, Moscow, Woods and Cave. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3711 10132 3738 10133 3738 10064 3730 10063
      3712 10064
TIME...MOT...LOC 2246Z 257DEG 20KT 3725 10126 

HAIL...1.50IN
WIND...60MPH
 
$$

UMSCHEID
1 follow-up statement
718 
WWUS53 KDDC 052322
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
622 PM CDT Sun May 5 2019

KSC175-189-052331-
/O.EXP.KDDC.SV.W.0027.000000T0000Z-190505T2330Z/
Seward KS-Stevens KS-
622 PM CDT Sun May 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR SEWARD AND NORTHEASTERN
STEVENS COUNTIES WILL EXPIRE AT 630 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.

LAT...LON 3711 10132 3738 10133 3738 10064 3730 10063
      3712 10064
TIME...MOT...LOC 2321Z 272DEG 18KT 3733 10105 

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:32 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, May 5, 2:32 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
232 PM CDT Sun May 5 2019

...UPDATE TO LONG TERM...

.SHORT TERM...(This evening through Monday)
Issued at 103 PM CDT Sun May 5 2019

The focus for thunderstorm chances shift slighty east across
southwest Kansas and into portions of central Kansas this evening
ahead of a slowly deepening surface low in extreme southwest Kansas.
A prevailing southerly flow will further enhance moisture advection
into central Kansas as a sharpening dryline attendant to the surface
low remains situated across southwest Kansas. Steepening low/mid
level lapse rates ahead of the dryline and more than sufficient
instability will set the stage for thunderstorm development later
this afternoon as a series of H5 vort maxima eject out of the
Colorado Rockies into the high plains. SBCAPE values upward of 2500
to 3000 J/kg, favorable 0-3km shear at 30kt, and a modest +60kt
westerly flow aloft will increase severe potential with large hail
and damaging winds the main threat. An isolated tornado cannot be
ruled out.

As for temperatures, look for lows back down into the 50s(F) tonight.
For Monday, highs will be dependent on how far south a cold front
pushes southward into western/central Kansas before stalling out.
Highs are expected to be in the mid/upper 60s(F) to possibly near 70F
behind the boundary in central Kansas Monday afternoon with the
lower/mid 80s(F) more likely closer to the Oklahoma border.

.LONG TERM...(Monday night through Sunday)
Issued at 230 PM CDT Sun May 5 2019

Regardless of weak ridging aloft moving out of the Southern Rockies
into the Western High Plains Monday, thunderstorms will be possible
Monday evening in vicinity of a cold front projected to push
southward through much of western and central Kansas late in the
day. Although upper level westerlies will be relativly weak,
abundant moisture/instability and sufficient forcing associated with
the frontal boundary should be enough to trigger thunderstorm
development across portions of southwest and central Kansas toward
the evening hours. Thunderstorm chances continue each day through at
least Wednesday due to little movment of the aforementioned frontal
boundary while an upper level trough pushes ashore into the Desert
Southwest Tuesday, setting up an increasingly difluent southwest
flow aloft across the Western High Plains.

Near to a little below normal temperatures are likely dependent on
the orientation of a near stationary frontal boundary draped across
the area Tuesday. Should see highs generally up into the 60s(F)
and the lower/mid 70s(F). Cooler air begins to spread into western
Kansas behind a strong cold frontal passage late Wednesday. Could
see a wide range of temperatures Wednesday with highs possibly
only up into the 50s(F) toward west central Kansas to the 70s(F)
further southeast...all dependent on timing of the front.
Significantly cooler air spilling into the area may limit highs
to the 50s(F) Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1228 PM CDT Sun May 5 2019

Isolated thunderstorms will be possible across central and portions
of southwest Kansas late this afternoon and evening, potentially
affecting areas along and east of a KGCK to KLBL line. Otherwise,
predominately VFR conditions will prevail through late this evening.
Southerly winds around 15 to 25kt are expected to continue through
this evening as a lee side trough of low pressure remains anchored
in extreme eastern Colorado.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  76  54  71 /  30  40  50  50
GCK  53  71  51  68 /  20  40  50  50
EHA  52  82  53  75 /  10  20  30  30
LBL  55  82  55  74 /  20  30  40  40
HYS  55  65  49  61 /  30  50  70  60
P28  57  80  57  73 /  30  50  50  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, May 5, 3:52 PM CDT, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
352 PM CDT Sun May 5 2019

KSZ030-031-043>046-061>066-074>081-084>090-060945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
352 PM CDT Sun May 5 2019 /252 PM MDT Sun May 5 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

Isolated thunderstorms are expected to develop late this afternoon
in the vicinity of a sharpening dryline extending across southwest
Kansas, then move eastward into central Kansas through this evening.
Some storms may be severe capable of producing up to tennis ball
size hail and damging winds 60 to 70 mph. An isolated tornado cannot
be ruled out.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Strong to severe thunderstorms will be possible across portions of
southwest and central Kansas each day through Wednesday. Large hail,
damaging winds, and heavy rainfall will be the main threats with the
strongest storms. Tornadoes may be possible as well.

Days 2-7 Hazards
----------------
* Monday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Tuesday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Wednesday
  - Lightning: Elevated risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5 PM generally east of a
Dighton to Liberal line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 5, 4:55 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Dodge City KS
455 PM CDT Sun May 5 2019

KSZ064-065-079-052245-
Hodgeman KS-Pawnee KS-Edwards KS-
455 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HODGEMAN...SOUTHWESTERN
PAWNEE AND NORTHWESTERN EDWARDS COUNTIES UNTIL 545 PM CDT...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Jetmore, moving east at 25 mph. Another strong
thunderstorm was located 4 miles south of Hanston, also moving
east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Gray, Burdett, Hanston and Rozel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southwestern Kansas.

LAT...LON 3797 9978 3825 9997 3826 9941 3800 9934
TIME...MOT...LOC 2155Z 275DEG 21KT 3821 9989

UMSCHEID
Special weather statement, May 5, 4:59 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Dodge City KS
459 PM CDT Sun May 5 2019

KSZ063-077-052245-
Gray KS-Finney KS-
459 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FINNEY AND NORTHERN GRAY
COUNTIES UNTIL 545 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garden City, moving southeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Garden City, Cimarron, Pierceville, Ingalls and Charleston.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3768 10053 3802 10088 3818 10081 3803 10023
      3801 10023 3782 10030
TIME...MOT...LOC 2159Z 294DEG 26KT 3804 10077

UMSCHEID
Local storm report, May 5, 5:05 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
505 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             8 N JETMORE             38.20N 99.89W
05/05/2019  E1.00 INCH       HODGEMAN           KS   PUBLIC

            MOSTLY PEA TO DIME, BUT A FEW QUARTERS.

&&
Local storm report, May 5, 5:14 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
514 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             8 N JETMORE             38.20N 99.89W
05/05/2019  E1.00 INCH       HODGEMAN           KS   PUBLIC

&&
Local storm report, May 5, 5:27 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
527 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             5 N MEADE               37.36N 100.34W
05/05/2019  E1.00 INCH       MEADE              KS   TRAINED SPOTTER

&&
Local storm report, May 5, 5:29 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
529 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             5 N HANSTON             38.19N 99.72W
05/05/2019  E1.50 INCH       HODGEMAN           KS   LAW ENFORCEMENT

            REPORTED AT 228 ROAD AND T ROAD HANSTON.

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:06 PM CDTSpecial Weather StatementDDCKearny54 min
May 5, 6:48 AM CDTSpecial Weather StatementDDCClark57 min
May 5, 8:52 AM CDTSpecial Weather StatementDDCComanche53 min
May 5, 4:03 PM CDTSpecial Weather StatementDDCMeade57 min
May 5, 4:13 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny47 min
May 5, 4:18 PM CDTSevere Thunderstorm WarningDDCGray, Meade57 min
May 5, 4:55 PM CDTSpecial Weather StatementDDCHodgeman50 min
May 5, 4:59 PM CDTSpecial Weather StatementDDCFinney, Gray46 min
May 5, 5:05 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee55 min
May 5, 5:14 PM CDTSevere Thunderstorm WarningDDCMeade61 min
May 5, 5:18 PM CDTSevere Thunderstorm WarningDDCFinney, Gray57 min
May 5, 5:32 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Gray, Hodgeman43 min
May 5, 5:37 PM CDTTornado Warning Tornado observedDDCFord23 min
May 5, 6:07 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Kiowa33 min
May 5, 6:10 PM CDTSevere Thunderstorm WarningDDCFord, Gray37 min
May 5, 6:16 PM CDTSevere Thunderstorm WarningDDCMeade44 min
May 5, 6:19 PM CDTSevere Thunderstorm WarningDDCFord41 min
May 5, 6:22 PM CDTSevere Thunderstorm WarningDDCEllis, Rush53 min
May 5, 6:24 PM CDTTornado Warning Tornado observedDDCMeade36 min
May 5, 6:35 PM CDTFlash Flood WarningDDCMeade6 hr
May 5, 6:48 PM CDTSevere Thunderstorm WarningDDCGray57 min
May 5, 6:58 PM CDTTornado Warning Tornado observedDDCMeade32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.